Hail, Barry
- When
- April 13, 3:01 PM CST
- Where
- Barry County, 1.77 mi SW of Cassville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.660, -93.890
A strong cold front and associated spring storm system produce severe thunderstorms with very large hail and several tornadoes across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong cold front and associated spring storm system produce severe thunderstorms with very large hail and several tornadoes across the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 13, 2:26 PM CST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
326 PM CDT Fri Apr 13 2018
.SHORT TERM...(This evening through Saturday Night)
Issued at 234 PM CDT Fri Apr 13 2018
Thunderstorms have begun to fire along a dryline situated over
eastern Kansas which is in advance of an upper level system
currently moving into western Kansas. Ahead of the front...strong
southerly winds are bringing in ample quantities of Gulf moisture
and associated instability. Ahead of the dryline within the warm
sector...there is still a bit of a cap...however...the 18z KSGF
sounding has lost about 6-7 C off of the 12z sounding.
Right now...large hail and wind will be the primary threat
although given the amounts of instability and shear...an isolated
tornado can not be ruled out either. Storms should be entering the
CWA by late afternoon but models are hinting that severe storms
could become more scattered after sunset.
The front and rain push through the area overnight with winds
veering around to a more westerly direction. With the frontal
passage...temperatures will be much cooler on Saturday with highs
generally in the 50s. As the upper low pushes through Saturday
night...could see some residual moisture wrap around in the cold
air. With low temperatures in the low 30s overnight Saturday...might
see a very light wintry mix during the overnight hours.
.LONG TERM...(Sunday through Friday)
Issued at 234 PM CDT Fri Apr 13 2018
As this system exits the region on Sunday...upper level ridging
begins to build back over the area. Sunday will be the coldest day
of the period with highs not climbing out the 40s. Winds begin to
back around to the south on Monday which will signal the start of
the next warming trend. By Tuesday...highs should once again be
back into the 70s and then remain in the 60s the remainder of the
week. The next chance of rain approaches the area by Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1157 AM CDT Fri Apr 13 2018
Had some showers and a few thunderstorms develop over the TAF
sites earlier this morning but these have since moved out of the
area. This activity will redevelop later this afternoon around 21z and
exit the TAF sites anyway around 04z. In addition...strong and
gusty southerly winds will also persist through the afternoon.
Once the dry slot moves in...ceilings will lift and winds will
relax a bit and become southwesterly.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CDT this evening for MOZ066>068-077>080-
088>091-093>095-101>103.
KS...Wind Advisory until 6 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...GaedeHazardous Weather Outlook National Weather Service Springfield MO 350 PM CDT Fri Apr 13 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 350 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Windy conditions will continue through early this evening with southerly winds of 25 to 35 mph with gusts to near 45 mph in southwest Missouri and southeastern Kansas. Strong to severe thunderstorms will be possible through the evening hours across the area. Some of the more intense supercell thunderstorms may produce hail up to the size of baseballs, damaging wind gusts up to 70 mph and isolated tornadoes. Any line segments that move to the north and northeast will be capable of producing damaging winds and isolated tornadoes. Supercell thunderstorms will be the more common storm mode west of US Highway 65 with line segments more favored east of US Highway 65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another freeze is possible Saturday night however chances are higher Sunday night. Gusty southwest winds of 30 mph will be possible over southeast Kansas and western Missouri on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for areas mainly west of highway 65 over southwest Missouri and then later this evening for the eastern Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
Special Weather Statement
National Weather Service Springfield MO
321 PM CDT FRI APR 13 2018
MOZ101-102-132100-
Barry MO-McDonald MO-
321 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND SOUTHERN
BARRY COUNTIES UNTIL 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bentonville, moving northeast at 65 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. The weather station at Siloam Springs Arkansas reported
a wind gust of 59 mph with this storm at 310 pm.
Locations impacted include...
Roaring River State Park... Table Rock Lake...
Cassville... Shell Knob...
Seligman... Exeter...
Garfield... Butterfield...
Washburn... Gateway...
Golden... Emerald Beach...
Eagle Rock... Chain-O-Lakes...
Arrow Point... Wayne...
Powell... Ridgley...
Rocky Comfort...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.
LAT...LON 3650 9429 3675 9416 3678 9371 3652 9358
3649 9358
TIME...MOT...LOC 2019Z 223DEG 55KT 3638 9423
HatchThe Springfield radar (KSGF), 77 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
9 thunderstorm wind, 7 hail, 5 flash flood, 4 tornado. Local standard time, as filed.
A tree was uprooted.
A NWS storm survey concluded that straight line winds were estimated up to 65 mph which uprooted or blew down several trees.
A NWS storm survey revealed straight line winds snapped multiple cedar trees.
Golf ball to tennis ball size hail fell for ten minutes.
There was damage to several boat docks.
Several trees were blown down in Empire Park near Powersite.
There was damage to a roof, a dock, and several trees blown down near Highway 160.
Holes from large hail in the siding of several houses were reported.
An EF-2 tornado with a width of 100 yards and a track on the ground for 9 miles tore through portions of Wright County. The tornado had a maximum estimated wind speed of 130 mph. The track started near Macomb and lifted about 5 miles north of Norwood. One home was completely destroyed in additional to numerous trees and outbuildings blown down or damaged.
An EF-1 tornado with a maximum width of 75 yards and estimated maximum wind speed up to 100 mph tracked approximately 5 miles across eastern rural Wright County. Numerous trees and outbuildings were damaged.
An EF-1 tornado with maximum width of 50 yards and estimated winds up to 95 mph tore through rural portions of Texas County. The track was just over a mile long. There was damage to a roof, carport, several outbuildings, and trees.
An EF-1 Tornado damaged a house, a vacant mobile home, and numerous trees were snapped and uprooted. The tornado developed four miles west northwest of Licking and tracked five miles along Highway 32 before lifting five miles southeast of Beulah near Sherrill. The maximum width was 50 yards and estimated wind speed up to 100 mph.
Tree limbs were blown down.
A couple of trees and power lines were blown down in Salem.
A barn was blown down and several trees were damaged.
Route FF was flooded and closed at Hunter Creek.
Route Y was closed at Cow Skin Creek.
Route U was closed at Bryant Creek due to flooding.
Route AB was closed at Wolf Creek due to flooding.
Route FF was flooded and closed at Hunter Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740640, 740641, 740649, 741148, 740642, 741149, 740643, 741150, 740650, 740651, 740645, 740646, 740648, 741140, 741141, 741142, 741143, 741145, 741146, 741147, 740636, 740637, 740638, 740639, 741139.